MAUDE Adverse Event Report: COOK INC ULTRATHANE EXTENDED LENGTH SIDEPORTS BILIARY DRAINAGE CATHETER; FGE CATHETER, BILIARY, DIAGNOSTIC

COOK INC ULTRATHANE EXTENDED LENGTH SIDEPORTS BILIARY DRAINAGE CATHETER; FGE CATHETER, BILIARY, DIAGNOSTIC
Model Number N/A
Medical Device Problem Code Difficult to Remove (1528)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
D2- additional common device names and product codes: lje catheter, nephrostomy; gbo catheter, nephrostomy, general & plastic surgery.E1- customer (person) additional information: postal code: 4575.G4 ¿ pma/510(k) #: k173035.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was reported that the blue stiffeners from three ultrathane extended length sideports biliary drainage catheters were difficult to remove from the 8.5 fr biliary drains.The blue stiffening cannula became "stuck" in the drain and was unable to be removed once the wire guide had been removed.No other information was provided at time of initial report.Additional information regarding the event and patient outcome has been requested but is currently unavailable.
 
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
In additional information it was reported that no adverse effects were experienced by the patient other than a "little longer" procedure.The drain was removed with the use of a 9 fr sheath and another drain was placed.No unintended part of the device was left inside the patient.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: on 03apr2023, cook australia received a complaint from a representative of the sunshine coast university hospital (australia) regarding ultrathane extended length sideports biliary drainage catheters (rpn: ult8.5-38-40-p-clbs-26-rh; lot: 4799477).It was reported that on three occasions, during placement, difficulty was encountered when attempting to remove the flexible stiffener from the drainage catheter.The devices were removed and replaced with a new one.The procedure was completed using another new device.No adverse effects were reported.Reviews of documentation including the complaint history, device history record (dhr), instructions for use (ifu), manufacturing instructions, and quality control procedures, as well as dimensional verification and visual inspection of the returned complaint device, were conducted during the investigation.A total of three catheters were returned to cook for evaluation.One was received in an opened and prepped condition, with the remaining two packages being received in an unopened condition.Upon removing the flexible stiffener from the catheter, the visual examination did not detect surface damage to the stiffener.However, during table top testing, the stiffener became bent near the proximal end during reinsertion.The stiffener was removed and again inserted into the catheter, holding the suture to avoid bunching or tangling of suture.Although the stiffener was inadvertently bent, full insertion was successfully performed without resistance.The two unopened packages were examined, encountering no difficulty with inserting and/or removing of the flexible stiffener.The returned, opened set was examined for dimensional verification.The dimensions of the catheter's inner and outer diameters were confirmed to be within specification.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot 14799477 and the related subassembly lots revealed no related non-conformances.To date, a further search of our database records revealed no other complaints associated with this lot number.Cook also reviewed the product labeling.The product ifu, [t_multi2_rev1] ¿multipurpose drainage catheter,¿ packaged with the device contains the following in relation to the reported failure mode: "precautions: when inserting a stiffening cannula into a catheter with retention suture, hold suture during cannula insertion to avoid bunching or tangling of suture.How supplied: supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if package is unopened or undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ the information provided upon review of the dmr, ifu, dhr, and device evaluation suggests that the device was not manufactured out of specification, and that there are no nonconforming devices in house or out in the field.Based on the information provided, inspection of the returned device, and the results of the investigation, cook medical has concluded that component failure unrelated to manufacturing or design deficiencies contributed to this incident, although the investigation was unable to replicate the reported difficulty.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ULTRATHANE EXTENDED LENGTH SIDEPORTS BILIARY DRAINAGE CATHETER
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key16717981
Report Number1820334-2023-00413
Device Sequence Number17951205
Product Code FGE
UDI-Device Identifier00827002133594
UDI-Public(01)00827002133594(17)250617(10)14799477
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/14/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/17/2025
Device Model NumberN/A
Device Catalogue NumberULT8.5-38-40-P-CLBS-26-RH
Device Lot Number14799477
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/03/2023
Supplement Date Received by Manufacturer04/19/2023
05/31/2023
Initial Report FDA Received Date04/11/2023
Supplement Report FDA Received Date04/24/2023
06/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
9 FR SHEATH, MFR UNKNOWN
Patient SexUnknown